Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Eigenvalue approximation by the finite element method: the method of Lagrange multipliers


Author: William G. Kolata
Journal: Math. Comp. 33 (1979), 63-76
MSC: Primary 65N25; Secondary 65N30
DOI: https://doi.org/10.1090/S0025-5718-1979-0514810-0
MathSciNet review: 514810
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The purpose of this paper is to investigate the application of the finite element method of Lagrange multipliers to the problem of approximating the eigenvalues of a selfadjoint elliptic operator satisfying Dirichlet boundary conditions. Although the Lagrange multiplier method is not a Rayleigh-Ritz-Galerkin approximation scheme, it is shown that at least asymptotically the Lagrange multiplier method has some of the properties of such a scheme. In particular, the approximate eigenvalues are greater than or equal to the exact eigenvalues and can be computed from a nonnegative definite matrix problem. It is also shown that the known estimates for the eigenvalue error are optimal.


References [Enhancements On Off] (What's this?)

  • [1] I. BABUŠKA, "The finite element method with Lagrangian multipliers," Numer. Math., v. 20, 1973, pp. 179-192. MR 0359352 (50:11806)
  • [2] I. BABUŠKA & A. K. AZIZ, "Survey lectures on the mathematical foundations of the finite element method," The Mathematical Foundations of the Finite Element Method with Applications to Partial Differential Equations, Academic Press, New York, 1973, pp. 5-359.
  • [3] J. H. BRAMBLE & J. E. OSBORN, "Rate of convergence estimates for nonselfadjoint eigenvalue approximation," Math. Comp., v. 27, 1973, pp. 525-549. MR 0366029 (51:2280)
  • [4] J. H. BRAMBLE & A. H. SCHATZ, "Rayleigh-Ritz-Galerkin methods for Dirichlet's problem using subspaces without boundary conditions," Comm. Pure Appl. Math., v. 23, 1970, pp. 653-675. MR 0267788 (42:2690)
  • [5] N. DUNFORD & J. T. SCHWARTZ, Linear Operators. II, Interscience, New York, 1963. MR 0188745 (32:6181)
  • [6] G. M. FIX, "Eigenvalue approximation by the finite element method," Advances in Math., v. 10, 1973, pp. 300-316. MR 0341900 (49:6646)
  • [7] G. M. FIX, "Hybrid finite element methods," SIAM Rev., v. 18, 1976. MR 0416066 (54:4142)
  • [8] W. G. KOLATA, "Approximation in variationally posed eigenvalue problems," Numer. Math., v. 29, 1978, pp. 159-171. MR 482047 (80a:49077)
  • [9] W. G. KOLATA, "On solving a matrix problem arising in a hybrid finite element method." (Preprint.)
  • [10] J. NECAAS, Les Méthodes Directes en Théorie de Equations Elliptiques, Masson, Paris, 1967. MR 0227584 (37:3168)
  • [11] J. NITSCHE, "A projection method for Dirichlet problems using subspaces with nearly zero boundary conditions." (Preprint.)
  • [12] J. NITSCHE, "Über ein Variationsprincip zur Lösung von Dirichlet-Problemen bei Verwendung von Teilräumen, die keinen Randbedingungen unterworfen sind," Abh. Math. Sem. Univ. Hamburg, v. 37, 1970/71. MR 0341903 (49:6649)
  • [13] J. E. OSBORN, "Spectral approximation for compact operators," Math. Comp., v. 29, 1975, pp. 712-725. MR 0383117 (52:3998)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65N25, 65N30

Retrieve articles in all journals with MSC: 65N25, 65N30


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1979-0514810-0
Keywords: Finite element method, Lagrange multipliers, selfadjoint elliptic eigenvalue problems
Article copyright: © Copyright 1979 American Mathematical Society

American Mathematical Society